Hail, Cherry
- When
- July 7, 6:39 PM CST
- Where
- Cherry County, 27.64 mi S of Merriman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.520, -101.700
A few supercells developed in the panhandle during the evening, producing up to golf ball size hail in Cherry County. A funnel cloud was also reported with a storm in Deuel County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A few supercells developed in the panhandle during the evening, producing up to golf ball size hail in Cherry County. A funnel cloud was also reported with a storm in Deuel County. One storm grew into a quasi-linear system at night, producing severe wind gusts in the panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 7, 5:22 PM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 622 PM CDT Fri Jul 7 2017 .SYNOPSIS... Issued at 303 PM CDT Fri Jul 7 2017 H5 analysis this morning had a high pressure over the four corners with a ridge extending north into the Yukon and central Alaska. West of this feature, a closed low was present over the Gulf of Alaska, while east of the ridge, a closed low was located off the northern tip of Quebec. A trough of low pressure extended south into the Great Lakes and Mid-Atlantic. On the northern periphery of the high, a weak shortwave tracked across western and central Nebraska this morning and brought isolated showers and thunderstorms to portions of central Nebraska. Very little in the way of rain fell with the showers this morning as they tracked to the southeast. A second wave was located mid day across Montana and was approaching sern Montana and the Black Hills. At the surface, a stationary front was anchored across central Kansas and transitioned west into Colorado where it turned north along the front ranges of Colorado and Eastern Wyoming. Light easterly winds and much cooler temperatures were present across western and north central Nebraska this afternoon. Readings as of mid afternoon were in the 80s to lower 90s. && .SHORT TERM...(This evening through Saturday night) Issued at 303 PM CDT Fri Jul 7 2017 Tonight through Saturday night: Thunderstorm chances is the main forecast concern over the next 24 to 36 hours. for tonight: The disturbance, currently over Montana, will continue to slide to the southeast this evening. Based on the latest HRRR, convection will initiate in the Black Hills, entering the northern panhandle sometime around 00z this evening. Shear parameters remain favorable for super cell thunderstorms with weak southeasterly and easterly winds at the surface and northwesterly mid level winds. With respect to the severe threat, it will be highly conditional on whether or not convection can initiate over the black hills and nern Wyoming over the next couple of hours. The HRRR does initiate it and lift it sewd into the forecast area, but this is the only model which does develop decent convection this evening. The NAM12, GFS, and WARW initiate only a small amount of thunderstorms if any at all. Right now, I do have a mention of thunderstorms in the western and southwestern forecast area this evening which will suffice if the HRRR were to verify. Will keep the mention in the 20 to 30 percent range as it should be isolated in coverage at best. For Saturday, the short range solutions stall out a frontal boundary from the northeast to the southwestern portion of the forecast area. Moisture will pool along the boundary with SB CAPES reaching 2000- 3000 J/KG by mid afternoon Saturday. This is along and south of a line from O'Neill to Imperial. Have introduced pops across the forecast area Saturday afternoon into the evening hours INVOF the front. The only place I feel confident in a dry forecast ATTM is in the northwestern CWA. Elsewhere, have posted some 20 to 30 pops during the late afternoon and early evening hours INVOF the front. Shear will once again remain favorable for super cell thunderstorms, so cannot rule out the threat for severe storms Saturday afternoon/evening. .LONG TERM...(Sunday through Friday) Issued at 303 PM CDT Fri Jul 7 2017 Mid range (Sunday through Monday): On Sunday, a weak frontal boundary, will once again set up across the forecast area and serve as the focal point for thunderstorms. Both the NAM12 and GFS solns, develop convection in the vicinity of the front Sunday afternoon/evening. The main difference is location with the NAM12 favoring central and southern portions of the forecast area while the GFS favors northern areas. With a compromise between the two solutions, placed the front across the central CWA as well as the highest pops, albeit slight chances. Deep layer wind shear is much weaker on Sunday, so storms should be fairly weak and limited to the late afternoon/early evening hours. On Monday, the frontal boundary will lift north as a warm front. Very warm air will push into the forecast area from the southwest. With the front north of the area, temperatures will soar to the century mark across western and north central Nebraska. The latest mex guidance has temps well above 100 degrees across the region Monday and this looks on track given where the front is located. Monday night through Friday: Hot temperatures will continue across western and north central Nebraska into next week. Persistent ridging aloft will remain entrenched across the intermountain west and high plains well into the end of next week. There will be a limited threat for thunderstorms during the peak heating times of each day as weak shortwaves rotate around the northern periphery of the closed low. Pops were limited mainly to the late afternoon and evening hours in the outer periods, as little or no model agreement exists for precipitation. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 622 PM CDT Fri Jul 7 2017 It is believed the convection across Wrn Neb will grow upscale this evening and move south...generally tracking west of highway 83. Other thunderstorms...currently across Wrn SD...will move south through Wrn Neb tonight...also affecting areas west of highway 83...and exit Swrn Neb by 12z. The forecast uses a blend of the HRRR and RAP models. The thunderstorm coverage shown in those models was shifted west about 50 miles to line up with the ongoing thunderstorm activity. Other storm activity...generally isolated...is expected across Wrn/Ncntl Neb, 18z Saturday aftn-00z Saturday evening. The experimental HRRR model was the basis for this forecast. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...CDC
Hazardous Weather Outlook National Weather Service North Platte NE 316 PM CDT Fri Jul 7 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-082030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 316 PM CDT Fri Jul 7 2017 /216 PM MDT Fri Jul 7 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Storms will develop over the panhandle late this afternoon, moving southeast into western Nebraska through the evening hours. Some storms this evening may be strong. The main threats will be strong winds and lightning caused grass fires. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Thunderstorms will be possible Saturday and Saturday night, over a large portion of western and north central Nebraska. Strong storms are possible late Saturday afternoon into the evening hours, mainly east of a line from Oshkosh to Cody. The main weather threats will be damaging winds, large hail and lightning induced grass fires. Beyond Saturday night, thunderstorms are possible each day during the late afternoon and evening hours. At this time, the threat for organized severe storms is low. Hot temperatures will settle into western and north central Nebraska next week with readings approaching 100 degrees Monday through Thursday, west of highway 83. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte CLB
Special Weather Statement National Weather Service North Platte NE 627 PM MDT FRI JUL 7 2017 NEZ094-080115- Western Cherry NE- 627 PM MDT FRI JUL 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY COUNTY UNTIL 715 PM MDT... At 627 PM MDT, Doppler radar was tracking a strong thunderstorm 22 miles southeast of Gordon, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Highway 61 crossing the Snake River and Morgan Lake. This includes Highway 61 between mile markers 186 and 201. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4264 10198 4267 10178 4239 10153 4235 10196 TIME...MOT...LOC 0027Z 319DEG 13KT 4258 10188 CDC
The North Platte radar (KLNX), 112 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Golf ball sized hail broke two windows at a homestead and produced minor vehicle damage.
Public estimated winds at 60 mph, which blew an anchored trampoline 20 yards into a power line and broke.
Public estimated 60 mph wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705344, 705345, 705346, 705347, 705348, 705349, 705350.